Remember the debate over femur fractures suffered by patients taking osteoporosis drugs? The controversy is heating up again, with new research from a task force assembled in 2009 to study a possible link between the bisphosphonate drugs--Merck's Fosamax, Warner Chilcott's Actonel, Roche's Boniva, and the like--and a rare type of upper-femur fracture.
A study published today in the Journal of Bone and Mineral Research looked at 310 patients who suffered atypical femur fractures, finding that 291 of them, or 94 percent, used bisphosphonate drugs. Most of them had been taking the drugs for more than five years. "There is no evidence that this is a causal link, but there is an association so we need to have that information available saying there may be an increased risk," task force co-chair Elizabeth Shane, a professor of medicine at Columbia University, tells Bloomberg.
The researchers emphasize that women at high risk of fractures should continue using the osteoporosis meds. But they should watch for persistent pain in their upper thigh or groin; in many of the fracture cases, patients felt pain in those areas for a couple of weeks before the actual fracture occurred.
The FDA has done its own digging into a potential link between the femur fractures and the bisphosphonate class of drugs. Earlier this year, the agency said it had not established a link between the drugs and the fractures. The agency said at the time that it would continue working with the expert panel whose research has now hit. There's no word from the FDA about the new study--yet.